Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 60, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 12, 2018, 7:29 AM EDT for Roane County, West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2018, 7:29 AM EDT (11:29 UTC)
- Expired
- Aug 12, 2018, 10:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Roane County, WV
The radar
The Charleston,WV radar (KRLX), 61 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:35 AM EDT | FLASH FLOOD | Clover, WV | 911 CALL CENTER RECEIVED REPORTS OF HIGH WATER AT 242 EDGLE FORK ROAD WHERE THE ROAD IS UNDERWATER |
| Aug 12, 7:43 AM EDT | FLASH FLOOD | Clover, WV | 911 CALL CENTER RECEIVED A REPORTED OF A MUDSLIDE OCCURRING AT 4132 CLAY ROAD WITH TREES DOWN IN THE AREA |
| Aug 12, 10:10 AM EDT | FLASH FLOOD | 2 Se Graux, WV | PICTURES ON SOCIAL MEDIA SHOW HIGH WATER ALONG OTTO ROAD. ONE PICTURE SHOWS THREE VEHICLES IN FLOODWATER WITH ONE OF THE VEHICLES SUBMERGED TO THE TOP OF ITS WHEELS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 11.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
496
WGUS51 KRLX 121129
FFWRLX
WVC087-121430-
/O.NEW.KRLX.FF.W.0060.180812T1129Z-180812T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
729 AM EDT SUN AUG 12 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Central Roane County in central West Virginia...
* Until 1030 AM EDT.
* At 727 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen across portions of the county. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Looneyville and Tariff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3872 8117 3868 8117 3867 8116 3866 8116
3860 8131 3873 8138 3878 8122
$$
HART2 follow-up statements
404
WGUS71 KRLX 121252
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
852 AM EDT SUN AUG 12 2018
WVC087-121430-
/O.CON.KRLX.FF.W.0060.000000T0000Z-180812T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roane WV-
852 AM EDT SUN AUG 12 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR
CENTRAL ROANE COUNTY...
At 850 AM EDT, Doppler radar indicated thunderstorms across the area
had produced over 2 inches of rain across the warned area. Flash
flooding is expected to begin shortly.
Local emergency officials have reported high water at Eagle Fork
Road in Roane county and a mudslide along Clay Road.
Some locations that will experience flooding include...
Looneyville and Tariff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3872 8117 3868 8117 3867 8116 3866 8116
3860 8131 3873 8138 3878 8122
$$
14235
WGUS71 KRLX 121426
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1026 AM EDT SUN AUG 12 2018
WVC087-121436-
/O.EXP.KRLX.FF.W.0060.000000T0000Z-180812T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roane WV-
1026 AM EDT SUN AUG 12 2018
...THE FLASH FLOOD WARNING FOR CENTRAL ROANE COUNTY WILL EXPIRE AT
1030 AM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3872 8117 3868 8117 3867 8116 3866 8116
3860 8131 3873 8138 3878 8122
$$
14What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:25 AM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 12, 6:25 AM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Charleston WV 625 AM EDT Sun Aug 12 2018 .SYNOPSIS... A deep closed low pressure system moves nearly overhead today and Monday before slowly shifting east later in the week. && .NEAR TERM /THROUGH TONIGHT/... As of 559 AM Sunday... Have expanded 20 POPs westward by a row of counties for early this morning, owing to convection that has developed just a little farther west than previously expected. As of 327 AM Sunday... Weak boundary layer wind profile and high near surface moisture are resulting in another morning of dense fog across area valleys. Much like Saturday morning, the fog this morning should mix out within a couple of hours after sunrise. A weak surface boundary, currently drifting southeast across the northern and western portions of the CWA, will continue to slowly push across the region today. Aloft, a strong closed mid/upper level low will dig into the region throughout the Near Term period. Combination of these features should result in another day of shower and thunderstorm chances. However, the best chances of convection today will primarily be across the higher terrain of SE/E WV as this area will have the greatest moisture depth and best upper level dynamical forcing. Localized heavy rainfall may lead to isolated flooding impacts this afternoon across this area, but widespread flooding is not expected at this time. Have leaned towards a blend of the 00z ARW and Time- Lagged NAM Nest for today's convective forecast. Elsewhere across the CWA, only an isolated shower or thunderstorm is expected today with increasing drier NW flow aloft generally negating precip chances. Highs will generally be int he 80s with slightly less humid feeling conditions in the afternoon. Drier air through the entire atmospheric column is prog to occur tonight, which should result in minimal to nil precip chances overnight and cooler min temps. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... As of 215 AM Sunday... Upper low finally shifts east of the area by Tuesday. As such, the greatest chances for mainly afternoon showers/storms should be over the mountains. Having said that some of the hi res models are showing an area of development sliding southeast on along the back side of the upper low, traversing through our KY counties and into southern WV. Isolated shower/storm threat Tuesday, again mainly over the mountains, followed by a dry Wednesday as s/w ridging works through. This is short lived as another s/w trof quickly approaches from the west Wednesday night, with precip chances increasing toward morning across southeast OH. Temperatures will remain seasonable throughout. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 215 AM Sunday... S/W trof progresses through the area Thursday with a good chance of showers and storms. This moves east of the area early Friday, though cannot rule out some afternoon convection across the mountains. Yet another disturbance will be knocking on our doorstep Saturday. && .AVIATION /10Z SUNDAY THROUGH THURSDAY/... As of 620 AM Sunday... LIFR/VLIFR is prevailing at most aerodromes as of writing, as dense fog has developed overnight. Fog should mix out by approx 14z with a return to VFR expected by mid morning and then continuing through the remainder of the day. Isolated convection has also developed this morning as a weak surface front drifts into the area, combined with an upper level disturbance. This morning convection may approach KCRW and KEKN by mid morning, but will omit from TAFs until certainty in coverage increases. Have, however, included VCTS for this afternoon for KEKN/KBKW as chances of precip will be better at that time. Another round of fog possible late tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Convection may increase in coverage more than expected today. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY M M M L M H H H H H H H HTS CONSISTENCY M M M M M H H H H H H H BKW CONSISTENCY M M M H M M H H H H H H EKN CONSISTENCY M M M L L M H H H H H H PKB CONSISTENCY M M M L L H H H H H H H CKB CONSISTENCY M M M L L H H H H H H H AFTER 12Z MONDAY... IFR possible in area thunderstorms throughout the week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RQH/30 NEAR TERM...RQH SHORT TERM...30 LONG TERM...30 AVIATION...RQH
Hazardous weather outlook, Aug 12, 4:27 AM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 427 AM EDT Sun Aug 12 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031- 130830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison- 427 AM EDT Sun Aug 12 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Isolated showers and thunderstorms will exist again today, primarily during the afternoon and evening hours. Some of the thunderstorms could produce locally heavy rainfall and localized flooding issues. Widespread flooding, however, is not currently expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ032>034-039-040-515>526-130830- Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 427 AM EDT Sun Aug 12 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Chances of showers and thunderstorms will exist again today, primarily during the afternoon and evening hours. Some of the thunderstorms could produce locally heavy rainfall and isolated flooding impacts. Widespread flooding, however, is not currently expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 12, 6:40 AM EDT, 49 minutes before
Special Weather Statement National Weather Service Charleston WV 640 AM EDT SUN AUG 12 2018 WVZ016-018-121115- Calhoun-Roane- 640 AM EDT SUN AUG 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALHOUN AND SOUTHEASTERN ROANE COUNTIES... At 640 AM EDT, a strong thunderstorm was located near Amma, or 11 miles southeast of Spencer, moving east at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Left Hand, Tariff and Looneyville. This includes Interstate 79 between mile markers 28 and 33. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3867 8104 3853 8118 3864 8133 3870 8126 TIME...MOT...LOC 1040Z 288DEG 12KT 3866 8126 30
Special weather statement, Aug 12, 7:11 AM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
711 AM EDT SUN AUG 12 2018
WVZ016-018-027-028-121145-
Calhoun-Clay-Roane-Braxton-
711 AM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...
SOUTHWESTERN BRAXTON...SOUTHEASTERN ROANE AND NORTHEASTERN CLAY
COUNTIES...
At 709 AM EDT, a strong thunderstorm was located near Wallback, or 12
miles north of Clay, moving east at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Big Otter, Nebo, Frametown, Strange Creek, Wilsie, Tariff, Servia,
Nicut and Chloe.
This includes Interstate 79 between mile markers 35 and 54.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3852 8085 3852 8086 3860 8122 3872 8118
3873 8099 3872 8099 3873 8096 3874 8083
3854 8081
TIME...MOT...LOC 1109Z 270DEG 18KT 3864 8114
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:40 AM EDT | Special Weather Statement | RLX | Clay | 35 min |
| Aug 12, 7:04 AM EDT | Flash Flood Warning | RLX | Lewis | 3 hr |
| Aug 12, 7:11 AM EDT | Special Weather Statement | RLX | Clay | 34 min |
| Aug 12, 7:17 AM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Roane | 43 min |
| Aug 12, 7:33 AM EDT | Special Weather Statement | RLX | Calhoun | 27 min |
| Aug 12, 7:36 AM EDT | Special Weather Statement | RLX | Lewis, Upshur | 24 min |
| Aug 12, 7:51 AM EDT | Flash Flood Warning | RLX | Lewis | 2 hr |
| Aug 12, 8:09 AM EDT | Special Weather Statement | RLX | Braxton | 36 min |
| Aug 12, 8:42 AM EDT | Special Weather Statement | RLX | Webster | 48 min |
| Aug 12, 10:01 AM EDT | Special Weather Statement | RLX | Pendleton | 29 min |
| Aug 12, 10:09 AM EDT | Special Weather Statement | RLX | Pocahontas | 51 min |
| Aug 12, 10:11 AM EDT | Severe Thunderstorm Warning | RLX | Randolph | 19 min |
| Aug 12, 10:21 AM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph | 24 min |
| Aug 12, 3:27 PM EDT | Special Weather Statement | RLX | Logan | 33 min |
| Aug 12, 3:41 PM EDT | Special Weather Statement | RLX | Boone | 34 min |
| Aug 12, 3:57 PM EDT | Special Weather Statement | RLX | Wyoming | 33 min |
| Aug 12, 4:34 PM EDT | Special Weather Statement | RLX | Fayette, Raleigh, Wyoming | 41 min |
| Aug 12, 5:11 PM EDT | Special Weather Statement | RLX | Wyoming | 34 min |
| Aug 12, 7:51 PM EDT | Special Weather Statement | RLX | Randolph | 39 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.